Alert archive / Ohio / Flash Flood Warnings in 2025
Flash Flood Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 13, 2025, 6:21 PM EDT for Athens County, Meigs County, Vinton County, Ohio. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2025, 6:21 PM EDT (22:21 UTC)
- Expired
- May 14, 2025, 12:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Athens County, OH, Meigs County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:30 PM EDT | FLASH FLOOD | 5 E Lake Hope State Par, OH | State Route 56 closed in both directions from State Route 691 to State Route 278, and State Route 356 closed from State Route 56 to Rockcamp Road, due to flooding. |
| May 13, 8:40 PM EDT | FLASH FLOOD | 2 Nnw Albany, OH | State Route 681 closed in both directions from State Route 356 to Mansfield Road due to flooding. |
| May 13, 9:05 PM EDT | FLASH FLOOD | 3 E Chauncey, OH | State Route 550 closed in both directions from State Route 13, near Route 33, to State Route 690, west of Amesville, due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 129 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560
WGUS51 KRLX 132221
FFWRLX
OHC009-105-163-140215-
/O.NEW.KRLX.FF.W.0031.250513T2221Z-250514T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
621 PM EDT Tue May 13 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Athens County in southeastern Ohio...
Northwestern Meigs County in southeastern Ohio...
Northeastern Vinton County in southeastern Ohio...
* Until 1015 PM EDT.
* At 621 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Athens, Nelsonville, Glouster, Albany, Lake Hope State Park,
Chauncey, Buchtel, Jacksonville, Trimble, Zaleski, The Plains,
Carpenter and Stroud Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3939 8250 3938 8229 3939 8229 3940 8229
3947 8228 3947 8223 3947 8217 3956 8216
3946 8206 3931 8185 3932 8200 3915 8201
3917 8231
FLASH FLOOD...RADAR INDICATED
$$
202 follow-up statements
021
WGUS51 KRLX 140201
FFWRLX
OHC009-105-163-140415-
/O.EXT.KRLX.FF.W.0031.000000T0000Z-250514T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1001 PM EDT Tue May 13 2025
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
Athens County in southeastern Ohio...
Northwestern Meigs County in southeastern Ohio...
Northeastern Vinton County in southeastern Ohio...
* Until 1215 AM EDT.
* At 1001 PM EDT, local law enforcement reported flooding from
earlier thunderstorms across the warned area. Between 1.5 and 2.5
inches of rain fell.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Athens, Nelsonville, Glouster, Albany, Lake Hope State Park,
Chauncey, Buchtel, Jacksonville, Trimble, Zaleski, The Plains,
Carpenter and Stroud Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3939 8250 3938 8229 3939 8229 3940 8229
3947 8228 3947 8223 3947 8217 3956 8216
3946 8206 3931 8185 3932 8200 3915 8201
3917 8231
FLASH FLOOD...OBSERVED
$$
20758
WGUS71 KRLX 140412
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1212 AM EDT Wed May 14 2025
OHC009-105-163-140422-
/O.EXP.KRLX.FF.W.0031.000000T0000Z-250514T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Meigs OH-Vinton OH-
1212 AM EDT Wed May 14 2025
...FLASH FLOOD WARNING AT 1215 AM EDT EARLY THIS MORNING FOR ATHENS
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM EDT EARLY THIS MORNING
FOR NORTHEASTERN VINTON AND NORTHWESTERN MEIGS COUNTIES...
&&
LAT...LON 3956 8216 3946 8206 3931 8185 3932 8200
3919 8201 3920 8227 3929 8226 3929 8230
3947 8228 3947 8217
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:14 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 13, 3:14 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 314 PM EDT Tue May 13 2025 .SYNOPSIS... Showers/storms at times through Wednesday, especially during the afternoon/evening hours, courtesy of an upper level low. Briefly dry Thursday, then more showers/storms later Thursday into this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 250 PM Tuesday... Key Points: * Locally heavy rain this afternoon/evening could result in isolated instances of flash flooding. * Strong to severe storms are possible this afternoon/evening. Hail and damaging wind gusts are the main hazards. A broad upper level low to the west of the region, currently centered across the central Ohio Valley, will continue to shift north and east through the near term period. This will result in continued unsettled weather across the forecast area, with showers/storms from time to time, primarily focused during the afternoon/evening with daytime heating. Coverage is anticipated to decrease significantly tonight, with at least some patchy fog development given any clearing that occurs. Fog could be locally dense in spots. Additional shower/storm development is anticipated Wednesday afternoon/evening, although coverage should be less widespread than today, with the highest probability for rain being in/near the higher terrain. The main concerns for activity today are localized flash flooding, as well as the potential for strong to severe thunderstorms, with hail and damaging wind gusts being the main hazards. A very moist atmosphere and mean low-level flow of ~ 5-15 kts has resulted in slow-moving showers and storms across the area at present, which could lead to isolated flash flooding issues through this evening. While severe weather is not expected on Wednesday, a few isolated high water issues once again remain possible. High temperatures today will be in the low to mid 70s across the lowlands, with 60s across the mountains. High temperatures on Wednesday will be a few degrees higher than today. Lows tonight will be in the 50s across much of the forecast area. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 1209 PM Tuesday... An upper-level ridge will strengthen over the middle Ohio Valley Thursday with the return of very warm weather. High temperatures will range from the middle to upper 80s across the lowlands. Chances of showers and thunderstorms will return Thursday night as a wave of 500-mb vorticity approaches from the west. A cluster of strong to severe thunderstorms may develop over the midwestern states Thursday afternoon, tracking east into the middle Ohio Valley overnight. It's unclear whether the thunderstorm complex would hold together once it approaches the Ohio River. It's possible that thunderstorms would eventually lose steam as they approach the Ohio River with unfavorable lapse rates and waning instability. However, a few models, including the NAM, still show 800-1,000 J/kg of MLCAPE available by 06Z Friday. It will be interesting to see what the CAMs suggest in upcoming runs. The SPC currently has a marginal risk of severe weather outlooked for this time period though 12Z Friday morning. There may be a higher probability of strong to severe thunderstorms Friday with plenty of instability building throughout the day, steep low-level lapse rates (8-9 C/kg), and a robust amount of 0-6km shear (40-50 kts). Highs will range from the middle to upper 80s again Friday with 60 to perhaps 70 degree dew points. A cold front will approach late Friday night, and thunderstorms will remain possible through that time period. The Day 4 SPC outlook currently shows a 15% risk area drawn over central and western Kentucky, just slightly west of our County Warning Area. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 1209 PM Tuesday... A cold front will cross east of the region Saturday morning, hopefully leaving dry and quiet weather in its wake as high pressure builds into the Ohio Valley. However, not all models are on board with this, and some models show slower solutions, keeping the front stalled over southwest Virginia throughout the weekend. However, this seems like the less likely possibility. Saturday will likely still feature lingering activity, especially during the morning as the front crosses through. We are more confident that Sunday and Monday should be mostly dry days, but will keep at least a slight chance of rain in the forecast in case the less likely model solution pans out. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 220 PM Tuesday... Scattered showers and thunderstorms are currently progressing across the forecast area, providing some brief MVFR CIG restrictions, along with brief IFR/MVFR VSBY restrictions. This trend will continue through the afternoon/evening, with even the potential for ISO strong thunderstorms that could contain gusty winds and hail. Showers/storms will diminish in coverage overnight, with the development of ISO showers/storms once again towards the end of the TAF period early Wednesday afternoon. MVFR/IFR/LIFR restrictions are possible later tonight into Wednesday morning with low stratus and fog, particularly in/near the higher terrain and across the Mid-Ohio Valley. Mainly VFR returns by the end of the TAF period. Light and somewhat variable flow is expected through the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of flight category changes in showers/storms could vary. Fog coverage overnight may be more widespread than currently anticipated. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H M H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H M H H H H H H H M M AFTER 18Z WEDNESDAY... In an active week, IFR conditions are possible under convection Wednesday afternoon/evening, as well as Thursday night through Friday night, and then again Saturday afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...GW/JMC NEAR TERM...GW SHORT TERM...JMC LONG TERM...JMC AVIATION...GW
Hazardous weather outlook, May 13, 1:56 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 156 PM EDT Tue May 13 2025 WVZ033-034-515>526-141800- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 156 PM EDT Tue May 13 2025 This Hazardous Weather Outlook is for portions of northeast, southeast and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible this afternoon and evening. The main hazards are damaging wind gusts and hail. Additionally, locally heavy downpours could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Locally heavy downpours on Wednesday could lead to isolated high water issues. Strong to severe thunderstorms are possible early Friday morning through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>032-039-040- 141800- Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 156 PM EDT Tue May 13 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central, northern, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible this afternoon and evening. The main hazards are damaging wind gusts and hail. Additionally, locally heavy downpours could lead to isolated high water issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible early Friday morning through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-102-OHZ066-067-075-076-083-084-141800- Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- 156 PM EDT Tue May 13 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Locally heavy downpours this afternoon and evening could lead to isolated high water issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible early Friday morning through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 13, 5:46 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
546 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Debris Flow 7 WNW Rock Cave 38.87N 80.46W
05/13/2025 Lewis WV Fire Dept/Rescue
Mudslides reported in the Walkersville area.
&&
SKHLocal storm report, May 13, 5:47 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
547 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flash Flood 7 WNW Rock Cave 38.88N 80.47W
05/13/2025 Lewis WV Fire Dept/Rescue
Cars stranded in high water along Johnathon
Run Road.
&&
SKHLocal storm report, May 13, 5:55 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
555 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM Rain 3 N Buckhannon 39.03N 80.23W
05/13/2025 M2.00 Inch Upshur WV Public
2 inches of rain has fallen from 7AM Monday
to 7AM Tuesday . Measured with rain gauge.
&&Local storm report, May 13, 5:56 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
556 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM Rain 1 W Beckley 37.79N 81.20W
05/13/2025 M1.35 Inch Raleigh WV Public
So far today since midnight last night.
&&Local storm report, May 13, 6:13 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
613 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Rain Somerset 39.81N 82.30W
05/13/2025 M1.50 Inch Perry OH Trained Spotter
Fell in past 30 min and still raining
lightly. Streams three quarters bankfull.
&&Special weather statement, May 13, 6:15 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
615 PM EDT Tue May 13 2025
OHZ075-084-132245-
Athens OH-Vinton OH-
615 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VINTON AND WESTERN
ATHENS COUNTIES THROUGH 645 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Hope State Park, moving northwest at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nelsonville, Albany, Lake Hope State Park, Buchtel, and Zaleski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3923 8220 3920 8229 3921 8231 3920 8231
3918 8237 3939 8248 3939 8229 3947 8228
3947 8217 3949 8217 3949 8216
TIME...MOT...LOC 2214Z 153DEG 23KT 3925 8232
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:19 PM EDT | Special Weather Statement | RLX | Washington | 26 min |
| May 13, 4:47 PM EDT | Special Weather Statement | RLX | Perry | 13 min |
| May 13, 5:00 PM EDT | Special Weather Statement | RLX | Perry | 15 min |
| May 13, 5:16 PM EDT | Special Weather Statement | RLX | Perry | 29 min |
| May 13, 5:24 PM EDT | Flash Flood Warning | RLX | Perry | 7 hr |
| May 13, 5:28 PM EDT | Flash Flood Warning | RLX | Gallia, Meigs | 4 hr |
| May 13, 5:39 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 36 min |
| May 13, 5:45 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| May 13, 5:49 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Washington | 41 min |
| May 13, 6:05 PM EDT | Flash Flood Warning | RLX | Athens, Meigs, Washington | 4 hr |
| May 13, 6:15 PM EDT | Special Weather Statement | RLX | Vinton | 30 min |
| May 13, 6:26 PM EDT | Special Weather Statement | RLX | Perry | 34 min |
| May 13, 6:38 PM EDT | Special Weather Statement | RLX | Jackson | 37 min |
| May 13, 6:51 PM EDT | Special Weather Statement | RLX | Athens | 24 min |
| May 13, 7:00 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| May 13, 7:19 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Lawrence | 4 hr |
| May 13, 7:30 PM EDT | Special Weather Statement | RLX | Vinton | 30 min |
Nearby
Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.